National Hospital of DermatologyChuyên mônTin sức khỏeTin thưởng thức

LYELL ‘S SYNDROME – A SEVERE DRUG ALLERGY

National hospital of Dermatology and Venereology has just admitted a 52 year old male because of erythematous rash and generalized bullae associated with oral and genital erosions, high fever 39°C. On examination, doctors found the patient had necrotic macules and bullae, erosions more than 60% body surface area. About previous history, 2 weeks before the onset, patient reported using allopurinol to treat hyperuricemia.

According to Dr. Dao Huu Ghi, Head doctor of Department for male patients, the patient was diagnosed with Lyell’s syndrome – one of the most serious drug allergy types. The causative etiology was most likely allopurinol.

He was treated intensively at Department for male patient, National Hospital of Dermatology and Venereology in a separated room. Doctors examined and adjusted drugs hourly based on disease progression and nurses took care of him like parts of their family. After 1 month of management, from a critically ill patient, he was discharged from the hospital in the endless happiness of family and all the nurses and doctors.

Image of patient at the time of hospitalization: erythema, bullae and necrotic epidermis. Image of patient at the time of discharge: dry and scaly lesions.


Letter of gratitude from the patient to all doctors and nurses of D3 Department

From this case, National hospital of dermatology and venereology would like to send readers some information about drug allergy and Lyell’s syndrome.

Lyell’s syndrome

Drug allergy?

Drug allergy is an adverse effect of drug which happens through adaptive immune response of human body to culprit drugs. There are many types of drug allergy, two main groups include early onset and delayed drug allergy.

The former often occurs after a few hours of using drugs for example urticaria and anaphylaxis. The latter may happen after a few days or even weeks after using drug.

What is Lyell’s syndrome?

Lyell’s syndrome or Toxic necrotic epidermolysis is the most severe type of delayed drug hypersensitivity group. Its characteristics includes epidermal necrosis (the outer surface of skin) and erosion, ulceration of affected area. Necrosis was caused by allergic agent in the body, forming characteristic signs and symtomps of the disease.

How dangerous is the disease?

Lyell’s syndrome has poor prognosis with relatively high rate of death (35% in America and 50% in Vietnam)

Manifestations

It often occurs in patients who have history of using drug 1 – 4 weeks previously, about 14 days in average.

The onset is usually sudden but there may be warning signs such as high fever, malaise, joint pain, burning in the conjunctiva, pain in the skin from a few hours to a few days. The lesions are usually reddish, sometimes on the red skin there are clusters of blisters it can easily form generalized erosion in more than 30% of the body surface area or even whole body in severe cases.

In addition to skin lesions, patients also have conjunctival lesions that may lead to vision impairment; lesions in oral mucosa cause pain, the patients can not eat or drink, leading to exhaustion and lesions in genital mucosa.

Meanwhile, such extensive erosive skin lesion lead to severe systemic and even life-threatening manifestations such as superinfection causing high fever, electrolyte imbalance, patients are at increased risk of pneumonia and organ damage.

Related factors to severe cases include: extensive erosive skin, elderly patients, concomitant diseases, bad caring. In these conditions, the patient is life – threatening.

Etiology

The most common cause is certain medications such as gout medication (allopurinol), antiepileptic drugs (carbamazepine – tegretol), antibiotics and NSAIDs, also traditional medicines with unknown origin.

However, it should be emphasized that the drug allergy is caused by each individual’s reaction, not the drugs themselves.

How to diagnose early?

When you have a history of previous medication and abnormal symptoms, especially red skin, you should immediately go to hospital to rule out drug allergy.

Management?

Firstly, you have to immediately stop the suspected culprit drugs and go to the hospital.

Discontinuation of suspected drugs determines 50% chance of successful treatment, other parts include caring, superinfection prevention and nutritional supplements.

Prevention

When you have a history of drug allergy, you need to have a notebook that records all suspected or known allergy medications. When you are ill, you should inform your doctor and pharmacist about any allergies to medication and the severity.

Author: Males Skin Disease Department

Publisher: Social Work Department